Virginia, 2016

Heavy Snow in Virginia, February 14 to 15, 2016

February 14 to 15, 2016 · NWS MRX · 7 events in 4 counties and zones

A moderate to strong upper level system moved into the region generating heavy snowfall amounts averaging 3 to 5 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A moderate to strong upper level system moved into the region generating heavy snowfall amounts averaging 3 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 14, 12:31 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 14, 12:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 PM EST SUN FEB 14 2016

.DISCUSSION...
SNOW WILL BE PICKING UP ACROSS NE TN IN THE NEXT FEW HOURS...WHICH
WILL RESULT IN LOWERED CIGS AND VIS AT TRI. MAINLY MVFR CONDITIONS
ARE EXPECTED WITH THE SNOW...WITH HEAVIER BURSTS PRODUCING IFR VIS
AT TIMES. LIGHT SNOW IS POSSIBLE AT TYS AS WELL...BUT WITH MVFR
CONDITIONS AT WORST. WARM AIR ALOFT IS EXPECTED TO MOVE IN
OVERNIGHT...CHANGING SNOW TO A MIX OF FREEZING RAIN...SNOW...AND
SLEET. FORTUANTELY...PRECIP INTESNITY DURING THIS TRANSITION SHOULD
BE LIGHT...SO ICE ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT.
PRECIP SHOULD BECOME ALL RAIN AFTER SUNRISE...AND REMAIN LIGHT
THROUGH THE END OF THE TAF PERIOD. HEAVIER RAIN WILL LIKELY ARRIVE
AFTER 18Z TOMORROW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JEFFERSON-KNOX-LOUDON-NW
     BLOUNT-NORTH SEVIER-NORTHWEST COCKE-ROANE-SEVIER SMOKY
     MOUNTAINS.

     WINTER STORM WARNING UNTIL NOON EST MONDAY FOR ANDERSON-CAMPBELL-
     CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JOHNSON-MORGAN-
     NORTHWEST CARTER-NORTHWEST GREENE-SCOTT TN-SOUTHEAST CARTER-
     SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON TN.

VA...WINTER STORM WARNING UNTIL NOON EST MONDAY FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&

DGS
Hazardous weather outlook, Feb 14, 5:16 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 AM EST SUN FEB 14 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
516 AM EST SUN FEB 14 2016 /416 AM CST SUN FEB 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STORM SYSTEM WILL BRING A MIXED BAG OF PRECIPITATION TO THE
AREA THIS AFTERNOON INTO EARLY MONDAY...WITH THE MAIN IMPACTS
ACROSS THE CENTRAL VALLEY...NORTHERN CUMBERLAND PLATEAU...SMOKY
MOUNTAINS...NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA. SNOW IS
EXPECTED TO BEGIN FALLING THIS AFTERNOON ACROSS THE AREA. THE SNOW
WILL GRADUALLY MIX WITH AND CHANGE TO SLEET AND RAIN OVERNIGHT INTO
MONDAY. SOME POCKETS OF FREEZING RAIN WILL BE POSSIBLE AS WELL. THE
PRECIPITATION IS EXPECTED TO BE ALL RAIN BY MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION MONDAY AND
MONDAY NIGHT. HEAVY RAIN WILL BE POSSIBLE LATE MONDAY INTO MONDAY
NIGHT...WHICH MAY CAUSE SOME FLOODING OF NORMALLY FLOOD PRONE
AREAS. IN ADDITION...WINDS WILL BECOME STRONG AND GUSTY OVER SOME
THE HIGHER ELEVATIONS OF EAST TENNESSEE MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WINTER PRECIPITATION REPORTS MAY BE NEEDED THIS AFTERNOON INTO
MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Scott

When
February 14, 1:00 PM EST to 8:00 PM EST
Where
Scott forecast zone
Reported by
911 Call Center
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Three inches of snow was reported at Gate City.

Heavy Snow, Scott

When
February 14, 1:00 PM EST to 8:00 PM EST
Where
Scott forecast zone
Reported by
911 Call Center
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Four and a half inches of snow was reported at Nickelsville.

Heavy Snow, Lee

When
February 14, 1:00 PM EST to 8:00 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Snowfall was measured to a depth of 3.6 inches at Jonesville.

Heavy Snow, Lee

When
February 14, 1:00 PM EST to February 15, 9:00 AM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

A snow depth of five inches was measured at Ewing.

Heavy Snow, Lee

When
February 14, 1:00 PM EST to February 15, 9:00 AM EST
Where
Lee forecast zone
Reported by
Public
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Rose Hill.

Heavy Snow, Wise

When
February 14, 1:00 PM EST to February 15, 9:00 AM EST
Where
Wise forecast zone
Reported by
Public
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Four inches of snow was reported at Coeburn.

Heavy Snow, Washington

When
February 14, 2:00 PM EST to February 15, 10:00 AM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Four inches of snow was reported at Emory-Meadow View.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617406, 617407, 617408, 617411, 617412, 617413, 617414.